Wyoming, 2016

Hail in Wyoming, May 21, 2016

May 21, 2016 · NWS BYZ · 1 event in 1 county or zone

A severe thunderstorm produced severe hail across the Wyarno area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A severe thunderstorm produced severe hail across the Wyarno area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 21, 1:33 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, May 21, 1:33 PM MST, 2 hours 32 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
233 PM MDT SAT MAY 21 2016

.UPDATE...
Severe Thunderstorm Watch issued until 9 PM MDT for central parts
of the forecast area. May need another Watch later for some
eastern areas. Arthur

&&

.SHORT TERM...valid for Tdy and Sun...

A line of thunderstorms was working it/s way NNE through the
western part of the forecast area this afternoon. Received report
of very heavy rain and half-inch hail from a storm that moved
through Big Timber. These storms were not located in unstable air
due to the heavy cloud cover that has persisted through the day,
but were being aided by frontogenesis and vorticity advection.
Further E...mainly E of KBIL...visible satellite showed that low
clouds had cleared out and thin cirrus was moving through the
area. Convection-allowing models lifted the western line of
storms N through the afternoon, then formed other storms around
Rosebud/Custer Counties during the evening as a cold front moves E
through the area. The far two eastern counties remain capped due
to strong SE low-level flow. Models were in agreement that the
strongest storms will be the western ones moving north. Cannot
rule out other strong storms east of KBIL in the Rosebud/Custer
County area as the system/s cold front makes it/s way E into this
area by 03z. Noted that very strong bulk effective shear was
moving E with time and the shear may be too strong to support the
eastern storms this evening. Had highest PoPs E of KBIL tonight.
Once area of storms becomes established, it should move quickly E
with the cold front.

The upper low will move E along the Canadian border Sun. through
Monday. The flow over the area turns W with energy moving through
the flow. Kept the idea of afternoon/evening showers and
thunderstorms. Instability will be much lower with capes of a few
hundred joules/kg. Temperatures will be near normal. Arthur

.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...

No changes to the extended forecast this afternoon. Upper low
spinning just northeast of the state will continue to fill Tuesday
into Wednesday with weak energy rotating through eastern Montana
keeping a chance of precipitation in the forecast. Weak ridging
and generally light flow aloft build into the area from the west
Wednesday into Thursday. This pattern sets up well for isolated to
scattered airmass type showers and thunderstorms each afternoon
and evening given the recent moisture we have seen over the
Northern Rockies. High temperatures look very seasonal in the 65
to 75 degree range through the extended period. Chambers
&&

.AVIATION...

Isolated to scattered showers and thunderstorms are expected
across the forecast area through this evening. Already have
reports of heavy rain and small hail occurring west of Billings
this afternoon. Expect a few strong to severe thunderstorms
through 03z with large hail the main threat. Local MVFR/IFR
conditions in heavy rain can be expected near convection. Gusty
southeast winds will continue into the night over Carter and
Fallon counties with gusts around 40kts. Westerly winds of 20 to
30kts will spread from west to east across the area with a cold
front tonight...generally in the wake of convection. Stratus is
likely to redevelop overnight generally east of a Miles City to
Broadus line with IFR to occasional LIFR conditions. Chambers
&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sun     Mon     Tue     Wed     Thu     Fri
-------------------------------------------------------
BIL 074 046/068 044/067 044/068 047/068 047/069 048/070
    3/T 32/T    22/T    23/T    33/T    33/T    33/T
LVM 063 038/059 040/060 038/062 040/064 040/065 040/066
    6/T 23/T    34/T    44/T    43/T    33/T    33/T
HDN 079 045/071 041/071 042/070 048/070 048/071 050/072
    2/T 32/T    22/T    22/T    23/T    33/T    33/T
MLS 086 053/073 047/072 047/071 050/071 050/071 050/072
    2/T 52/T    22/T    22/T    33/T    33/T    33/T
4BQ 085 049/071 042/072 043/071 048/069 047/069 048/071
    3/T 53/T    22/T    22/T    33/T    33/T    33/T
BHK 075 049/073 042/071 042/070 047/069 047/068 048/069
    2/T 43/T    22/T    22/T    33/T    33/T    33/T
SHR 079 042/066 038/068 040/066 043/065 043/066 044/066
    2/T 22/T    12/T    22/T    33/T    33/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 188 in effect until 9 PM MDT this
      evening FOR ZONES 29>31-35-38-42-57-58-63.
WY...Severe Thunderstorm Watch 188 in effect until 9 PM MDT this
      evening FOR ZONES 98-99.

&&

weather.gov/billings
Hazardous weather outlook, May 21, 1:41 PM MST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
241 PM MDT SAT MAY 21 2016

MTZ028>042-056>058-063>068-WYZ098-099-212145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
241 PM MDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 21, 12:09 PM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
109 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             GREYCLIFF               45.76N 109.79W
05/21/2016  M0.50 INCH       SWEET GRASS        MT   PUBLIC

            SPOTTER CALLED TO REPORT HAIL ON I-90 AT GREYCLIFF.

&&

LD
Special weather statement, May 21, 12:42 PM MST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
142 PM MDT SAT MAY 21 2016

MTZ034-038-039-041-056-066-067-212045-
BEARTOOTH FOOTHILLS MT-ABSAROKA/BEARTOOTH MOUNTAINS MT-
RED LODGE FOOTHILLS MT-EASTERN CARBON MT-NORTHERN SWEET GRASS MT-
NORTHERN STILLWATER MT-SOUTHERN BIG HORN MT-
142 PM MDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 139 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
ABSAROKEE TO NEAR CLARK...AND MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
RED LODGE...COLUMBUS...BRIDGER...JOLIET...FROMBERG...ABSAROKEE...
BEARCREEK...BELFRY...FISHTAIL...ROBERTS...WASHOE...WARREN...
REED POINT...COONEY RESERVOIR STATE PARK...FOX AND BOYD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BRIEF TORRENTIAL RAINFALL AND FREQUENT LIGHTNING ARE ALSO OCCURRING
WITH THESE STORMS.

IF ON OR NEAR COONEY RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4501 10917 4567 10976 4603 10942 4502 10852
      4500 10862
TIME...MOT...LOC 1939Z 235DEG 29KT 4561 10971 4496 10912

GILSTAD
Local storm report, May 21, 2:18 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
318 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             SHEPHERD                45.94N 108.35W
05/21/2016  M2.00 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

&&

LD
Local storm report, May 21, 2:26 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
326 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             BILLINGS                46.07N 108.47W
05/21/2016  M1.00 INCH       YELLOWSTONE        MT   PUBLIC

0304 PM     TSTM WND GST     1 NW BURGESS JUNCTION   44.79N 107.54W
05/21/2016  M53.00 MPH       SHERIDAN           WY   MESONET

&&

LD
Local storm report, May 21, 2:42 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
342 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             5 WNW BILLINGS          45.80N 108.60W
05/21/2016  M1.75 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

            BETWEEN GOLF BALL AND HEN EGG.

0322 PM     HAIL             6 WNW BILLINGS          45.80N 108.63W
05/21/2016  M0.88 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

0300 PM     HAIL             BILLINGS                45.82N 108.59W
05/21/2016  M2.00 INCH       YELLOWSTONE        MT   PUBLIC

&&

LD
Local storm report, May 21, 2:46 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
346 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND GST     15 NW BURGESS JCT       44.94N 107.71W
05/21/2016  M58.00 MPH       SHERIDAN           WY   MESONET

0318 PM     TSTM WND GST     17 S FORT SMITH         45.07N 107.89W
05/21/2016  M61.00 MPH       BIG HORN           MT   MESONET

0300 PM     HAIL             BILLINGS                45.82N 108.59W
05/21/2016  M2.00 INCH       YELLOWSTONE        MT   PUBLIC

            INDIVIDUALS INJURED BY HAIL.

&&

LD

The radar

The Billings radar (KBLX), 185 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
May 21, 4:05 PM MST
Where
Sheridan County, 0.69 mi S of Wyarno
Measured
1 in hail
Reported by
Public
Coordinates
44.810, -106.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628049.